Friday, February 22, 2013

Dr. Oz and Asprin: Is He Being Irresponsible?

Do not, and I repeat do not, stop taking aspirin prescribed by your physician (Dr. Oz on TV is not your physician) based on what you read here today. Today's blog highlights why it is a huge mistake to take medical advice from any doctor, including Dr. Oz, who does not personally know your medical history.

On a recent episode of The Dr. Oz Show, Dr. Oz spoke about aspirin -which he calls the Miracle Over The Counter Drug. As he has done multiple times before, Oz recommended that everyone take two baby aspirins every day. He prefaced his recommendation based on a video stream of medical conditions that he claims benefit from aspirin therapy. Heart attacks, strokes, arthritis, etc. were on the list. He highlighted aspirin's anti-inflammatory benefits and the role it may play in cancer prevention (a topic obviously dear to my heart). He did not, however, cite any of the side effects of aspirin therapy. He did not mention the risk for bleeds, easy bruising, ulcers, asthma, macular degeneration, etc. Aspirin can wreak havoc if used inappropriately and he gave no hint of such dangers. In my opinion, this is irresponsible and unprofessional behavior, worthy of revocation of his medical license.

Why am I so strident in my feelings?  Personal experience. First, I use to take aspirin and developed an ulcer from it. It took months of suffering, an eventual endoscopic procedure to make the diagnosis, and months of drug treatment to cure it. Anytime I take a baby aspirin, my nose begins to bleed the next day. Obviously, aspirin and I do not agree. But I am not alone. Aspirin and other anti-platelet drugs are known to cause bleeding and be corrosive to the esophagus and stomach linings. In fact, aspirin, a member of the non-steroidal anti-inflammatory (NSAIDS) class of drugs, has been cited as one of the top four categories of drugs responsible for emergency room visits and hospitalizations. (By the way, on a subsequent episode Oz cited the potential harms caused by NSAIDS, but did not make a single reference to aspirin.)  Many patients who take aspirin note the easy skin bruising that develops.

Another one of my family members has a condition where aspirin therapy triggers an asthmatic attack.  This well known syndrome is a triad that includes aspirin, asthma, and a nasal polyp.

A number of recent studies have shown a correlation between aspirin therapy and the development of age-related macular degeneration, an eye condition with very poor treatment options.

The bottom line is that a daily aspirin has both associated benefits and risks and no one should initiate therapy with out first consulting a physician who can help you calculate your risks and benefits.

But what gets me really upset about Oz's pronouncements is that he not only fails to identify potential risks to an unwary audience, but he goes so far as to recommend two baby aspirins instead of one despite the paucity of evidence to support his stand. Don't take my word for it. Quoted below is information from the United States Preventive Services Task Force, which gives aspirin therapy prescribed by a physician its highest recommendation. But here's what it writes about the dose:

"The optimum dose of aspirin for preventing cardiovascular disease events is not known. Primary prevention trials have demonstrated benefits with various regimens, including dosages of 75 and 100 mg/d and 100 and 325 mg every other day. A dosage of approximately 75 mg/d seems as effective as higher dosages. The risk for gastrointestinal bleeding may increase with dose."

Two baby aspirins represent 162 mg.

Not good enough for you? Here's the Mayo Clinic's weigh in on the topic quoted directly from their website:

"Should you take a daily aspirin?

You shouldn't start daily aspirin therapy on your own in an effort to prevent a heart attack. Your doctor may suggest daily aspirin therapy if:
  • You've already had a heart attack or stroke
  • You haven't had a heart attack, but you have had a stent placed in a coronary artery, have had coronary bypass surgery, or you have chest pain due to coronary artery disease (angina)
  • You've never had a heart attack, but you're at high risk of having one
  • You're a man with diabetes older than 50, or a woman with diabetes older than 60
Although aspirin has been recommended in the past for certain groups of people without a history of heart attack, there's some disagreement among doctors about this approach. Guidelines are changing and have varied between organizations. The bottom line is that before taking a daily aspirin you should have a discussion with your doctor."


Still want another opinion? Here's an excerpt from a gastroenterologist writing in The New York Times:




A Hidden Danger of ‘an Aspirin a Day’

Dr. Neena S. Abraham, a gastroenterologist at the Michael E. DeBakey V.A. Medical Center and associate professor of medicine at the Baylor College of Medicine in Houston, recently took readers’ questions about ulcers, a potentially life-threatening condition increasingly tied to Nsaid pain relievers. Here, Dr. Abraham discusses the potential dangers of taking a daily baby aspirin, which doctors often recommend for those at high risk of heart disease.
An Underappreciated Risk of an Aspirin a Day
By Neena Abraham, M.D.
If your physician has suggested you take aspirin to reduce your risk of heart disease, it is important to remember that even small doses of daily aspirin — including “baby aspirin,” at a dose of 81 milligrams daily — can increase your risk of ulcers and bleeding. It is important to remember that all Nsaids, including over the counter aspirin, have the potential to damage the tissue of the gastrointestinal tract. Damage can occur anywhere, from mouth to anus.
Over-the-counter doses of aspirin, or buffered or enteric coated aspirin preparations, do not eliminate the risk of developing an Nsaid-related ulcer. Your risk for bleeding is still two- to four-fold greater than if you were not taking the aspirin product at all.
This risk increases in magnitude as the dose of the aspirin increases. Some studies have suggested that one-third of aspirin-induced ulcers are related to over-the-counter aspirin use. The excess ulcer bleeding risk associated with aspirin use is estimated at 5 extra cases per 1,000 patients per year.
However, it is important to remember that your risk of aspirin-induced ulcer will further increase if you have high-risk features such as:
  • being older than 60,
  • having a history of gastric or duodenal ulcer,
  • having active Helicobacter pylori infection (the bacterium linked to ulcers),
  • taking aspirin at the same time as you take full strength Nsaids (such as ibuprofen, Motrin and naproxen), anticoagulants (such as warfarin) or antiplatelet agents (such as clopidogrel or ticlopidine); or taking aspirin if you are a chronic steroid user.
Aspirin is not a nutritional supplement — it is a medication with real risks and side-effects, so it should not be taken without explicit cardiovascular risk assessment by your physician.
If you and your doctor determine that the benefit of taking aspirin to prevent heart disease exceeds the risk of gastrointestinal bleeding, ensure you are only taking the minimum dose of aspirin required for cardiovascular risk reduction (in the United States, that is a dose of 81 milligrams a day).
If you have high-risk features for aspirin and Nsaid-induced ulcers, as discussed above, discuss with your physician the appropriateness of taking a stomach protecting medication, such as a proton-pump inhibitor. It may also be important to be tested and treated for H. pylori infection to minimize your risk of ulcer formation."

The bottom line is that aspirin therapy may be indicated for certain, if not many patients, under the right set of circumstances. But is it for everyone? Absolutely not. Do you need two baby aspirins? No good evidence to support that position. Should Dr. Oz be telling a national television audience to start aspirin therapy without consulting a physician, and to take two, not one baby aspirins when they do? You be the judge.

I say shame on you, Dr. Oz.

2 comments:

  1. I agree with you comments about Dr. Oz. I was listening the day he advised that people should take two baby aspirin a day. Many people do not have a doctor and this suggestion is very dangerous. What is he doing making those irresponsible comments? That could kill many people.

    ReplyDelete
  2. I am a 68 yr old periodontist. For many years I took one 81 mg enteric coated aspirin per day. When doing this I bruised easily and a small cut would ooze blood for 45 - 60 minutes. About 8 years ago, due to arthritis beginning to cause painful joints, I began taking one 81 mg enteric coated aspirin every 12 hours. Instead of worse symptoms of aspirin ingestion I was totally surprised that I don't bruise now unless I take a very hard hit and the amount of brusiing is what would normally be expected. Not only do I not bruise easily I also don't bleed freely, instead it is the normal amount of bleeding for the injury incurrec. I do not know the answer for this. I have had stool test for blood and there is none. I've had an endoscopy and colonoscopy and no pathology has been found. I don't have an answer for my results but I'm very pleased with the relief asprin gives me and also pleased that, as of this date, there have been no untoward effects. Martha

    ReplyDelete